Tuesday, 1 August 2017

Fentanyl drug linked to 60 deaths in UK in past eight months



At least 60 people have died in the UK in the last eight months after taking the strong painkiller fentanyl.

 
Tests on heroin seized by police since November found traces of the synthetic drug, with more than 70 further deaths pending toxicology reports, the National Crime Agency (NCA) said.

   
Some contained carfentanyl, which is 10,000 times stronger as morphine and is often used to tranquilize elephants.


Health officials and police have warned heroin users to be "extra careful".


Most of the deaths were in the police force areas of West Yorkshire, South Yorkshire, North Yorkshire, Humberside and Cleveland, the NCA said.
They were predominantly men and a range of ages, with none younger than 18.

What is fentanyl?

Fentanyl is an extremely strong painkiller, prescribed for severe chronic pain, or breakthrough pain which does not respond to regular painkillers.


It is an opioid painkiller which means it works by mimicking the body's natural painkillers, called endorphins, which block pain messages to the brain.


The risk of harm is higher if the wrong dose or strength is used.


Typical symptoms of a fentanyl overdose include slow and difficult breathing, nausea and vomiting, dizziness and increased blood pressure.




BBC    News.